Iowa, 2012

Hail and Damaging Wind in Iowa, July 14, 2012

July 14, 2012 · NWS DMX · 5 events in 3 counties and zones

The windshift line that moved into the state the previous night continued to make slow progress to the southeast. Afternoon temperatures ahead of it reached the 90s, with dewpoint readings in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$21,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The windshift line that moved into the state the previous night continued to make slow progress to the southeast. Afternoon temperatures ahead of it reached the 90s, with dewpoint readings in the mid 60s. The atmosphere was very weakly sheared with around 20 kts of shear. CAPE was in the 1000 to 2000 J/kg range with downdraft CAPE around 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was 300 to 700 J/kg. The LCL level was quite high, around 2000 meters. Thunderstorms were of the pulse type variety, developing both on the windshift line and on residual outflow boundaries. One of the storms produced pea to quarter size hail in the Marshalltown area. Another dropped quarter size hail in the Boone area of Boone County. As thunderstorms continued to spread and intensify, a microburst wind of 69 MPH was recorded at the Creston Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 11:37 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 14, 11:37 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1237 PM CDT SAT JUL 14 2012

.SHORT TERM /TODAY/...
MAIN FORECAST CONCERN IS WITH POPS ACROSS THE SOUTH THIS AFTERNOON
AND MAX TEMPS. WEAK VORT MAX AND MID TO UPPER LEVEL SHORTWAVE
LOCATED OVER EAST-CENTRAL MINNESOTA WILL CONTINUE TO PUSH EAST
SOUTHEAST AND CUT ACROSS WI/EASTERN IA/NORTHERN IL THROUGH TODAY.
VERY SUBTLE BOUNDARY WILL DRAPE ITSELF ACROSS SOUTHERN IOWA BY EARLY
THIS AFTERNOON AND SHOULD BE ENOUGH FORCING TO SPAWN SOME ISOLATED
THUNDERSTORMS. NAM DID WELL YESTERDAY WITH CONVECTION AND LEANED
TOWARD ITS SOLUTION FOR POPS. HIRES WRF-NMM AND WRF-ARW MODELS
SUGGEST AFTERNOON CONVECTION AS WELL AND SO HAVE A 30 POP MENTIONED
OVER SOUTHERN PORTIONS OF THE FORECAST AREA PAST 18Z. SEVERE CHANCES
LOOK MINIMAL WITH NO SHEAR PRESENT IN ORDER TO SUSTAIN UPDRAFTS FOR
AN EXTENDED TIME FRAME. BUT CANNOT RULE OUT SOME ISOLATED ELEVATED
HAIL WITH ENOUGH INSTABILITY AVAILABLE BY THE AFTERNOON.

MAX TEMPS LOOK TO WARM INTO THE 90S...EVEN WITH THE CONVECTION
POSSIBLE OVER SOUTHERN IOWA. THERE IS A WEAK NORTH WIND THAT
DEVELOPS ACROSS NORTHERN BEHIND THE AFOREMENTIONED BOUNDARY...BUT
SHOULD NOT AFFECT HIGH TEMPS MUCH AT ALL.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
TEMPS THROUGH THE ENTIRE PERIOD AND SUBTLE PRECIP CHANCES MAINLY
MIDWEEK ARE THE ONLY CONCERNS EARLY THIS MORNING.  NCEP NMM/ARW WRF
RUNS SEEM TO REFLECT CONCEPTUAL MODEL WELL WHICH SUGGESTS WIDELY
SCATTERED CONVECTION DURING PEAK HEATING ASSOCIATED WITH CURRENT
MINOR SHORT WAVE ACROSS UPPER MS VALLEY AND WEAK CONVERGENCE ALONG
ASSOCIATED TOKEN SURFACE REFLECTION.  ONLY SLIGHTS THERE AND SHOULD
END QUICKLY WITH LOSS OF HEATING MUCH LIKE YESTERDAY.

ATTENTION THEN TURNS TO TEMP TRENDS AS ROCKIES UPPER LEVEL RIDGE
BUILDS INTO THE MIDWEST.  00Z MODELS ARE A TAD LESS AGGRESSIVE WITH
WARMING BUT BLENDING GEM/ECMWF/NAM SOUNDINGS STILL SUGGESTS HIGHS
CREEPING UP THROUGH THE 90S WITH A PEAK MONDAY WHEN WINDS AND MIXING
SHOULD BE THE STRONGEST.  PROJECTED HEAT INDICES ARE CURRENTLY BELOW
ADVISORY CRITERIA THROUGH THESE DAYS...PEAKING AROUND 100F...AND MAY
EVEN BE TOO HIGH.  USED A CONSENSUS FOR DEWPOINTS BUT NAM/ECMWF
SOUNDINGS SUGGEST DRIER DURING PEAK MIXING.  LOW CONFIDENCE HOWEVER
AS UNCERTAINTY EXISTS WITH REGARD TO DEGREE OF EVAPOTRANSPIRATION
AND LITTLE PRECIP OUTSIDE OF RECENT POCKETS OF HEAVIER RAIN.

TEMPS SHOULD DROP BACK CLOSER TO NORMAL FOR THE MIDDLE TO LATTER
PORTIONS OF THE WORK WEEK HOWEVER AS A WEAK FRONTAL BOUNDARY SAGS
NORTH TO SOUTH THROUGH IA TUE INTO WED.  THIS MAY ALSO PRODUCE
WIDELY SCATTERED CONVECTION BUT NOTHING THAT WOULD PRODUCE A
SIGNIFICANT IMPACT ON OUR RECENT DRY SPELL.  ECMWF GENERATING SPOTTY
QPF EVEN INTO FRI...BUT CANNOT REALLY EXPLAIN THAT IN MASS FIELDS SO
HAVE LEFT THAT DRY FOR NOW.  UNFORTUNATELY GFS IS ESSENTIALLY
UNUSABLE FOR SURFACE OR NEAR SURFACE BASED CONVECTION FORECASTING AS
IT CONTINUES TO REFLECT CONSIDERABLE MOIST BIAS IN BOUNDARY LAYER.
LOOK AHEAD INTO NEXT WEEKEND SHOWS LITTLE CHANGE IN WARM AND DRY
PATTERN WITH PERSISTENT CENTRAL CONUS RIDGE.

&&
.AVIATION...14/18Z
WEAK WIND SHIFT LINE EXTENDING FROM NORTH OF KOMA TO NEAR KALO WILL
MOVE SEWD AND DISSIPATE BY TONIGHT.  SCT TSRA WILL DEVELOP THIS
AFTERNOON OVER THE SRN TAF SITES...BUT ARE EXPECTED TO BE WIDELY
SCATTERED.  BEST CHANCE IN THE KOTM AREA.  CLEARING WITH LIGHT WINDS
TONIGHT WILL LIKELY LEAD TO MVFR CONDITIONS IN FOG AROUND SUNRISE.
FOG SHOULD LIFT BY 14Z WITH GOOD VFR CONDITIONS THROUGH SUN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUL 12
LONG TERM...BSS
AVIATION...MS JUL 12
Hazardous weather outlook, Jul 14, 4:18 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
518 AM CDT SAT JUL 14 2012

IAZ058>062-070>075-081>086-092>097-151100-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
518 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES REMAIN IN THE FORECAST DURING THE AFTERNOON
AND EVENING HOURS. A STORM OR TWO MAY BRIEFLY BE SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO
THURSDAY.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

HOT AND HUMID CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO
WEDNESDAY. AFTERNOON HEAT INDICES MAY APPROACH OR JUST EXCEED 100
DEGREES IN A FEW INSTANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>039-044>050-057-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-
518 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO
THURSDAY.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

HOT AND HUMID CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO
TUESDAY. AFTERNOON HEAT INDICES MAY APPROACH OR REACH 100 DEGREES
IN A FEW INSTANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMALL

In the hours before

Special weather statement, Jul 14, 7:36 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
836 AM CDT SAT JUL 14 2012

IAZ039-141400-
BLACK HAWK-
836 AM CDT SAT JUL 14 2012

...STRONG THUNDERSTORMS OVER SOUTHEAST BLACK HAWK COUNTY...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN BLACK HAWK COUNTY...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL BLACK HAWK COUNTY AT 850 AM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 14, 9:14 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT SAT JUL 14 2012

IAZ050-141615-
TAMA-
1014 AM CDT SAT JUL 14 2012

...STRONG THUNDERSTORM MOVING SOUTH ALONG EASTERN EDGE OF TAMA
COUNTY...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL TAMA COUNTY...MOVING SOUTH AT
10 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 14, 11:55 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT SAT JUL 14 2012

IAZ050-141830-
TAMA-
1255 PM CDT SAT JUL 14 2012

...LINE OF STRONG STORMS MOVING SOUTH ACROSS TAMA COUNTY...

AT 1252 PM CDT...ALONG A LINE EXTENDING FROM CENTRAL TAMA COUNTY TO
WEST CENTRAL TAMA COUNTY...MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  CLUTIER...            TOLEDO...             MONTOUR...
  TAMA...               VINING...             ELBERON...
  IRVING...             CHELSEA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 14, 12:36 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT SAT JUL 14 2012

IAZ049-050-062-141900-
MARSHALL-POWESHIEK-TAMA-
136 PM CDT SAT JUL 14 2012

...STRONG STORMS CONTINUE TO MOVE SOUTH THROUGH THE AREA...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES EAST OF
MARSHALLTOWN TO 13 MILES EAST OF MARSHALLTOWN TO 7 MILES NORTH OF
MARSHALLTOWN...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MARSHALLTOWN...       GILMAN...             FERGUSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 14, 12:59 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT SAT JUL 14 2012

IAZ049-141930-
MARSHALL-
159 PM CDT SAT JUL 14 2012

...THUNDERSTORMS MOVING SOUTH THROUGH EASTERN MARSHALL
COUNTY...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARSHALLTOWN...MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Des Moines radar (KDMX), 71 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
July 14, 1:23 PM CST
Where
Marshall County, 2.47 mi SW of Marshalltown
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.030, -92.960

Hail, Marshall

When
July 14, 1:27 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.040, -92.910

Hail, Boone

When
July 14, 2:14 PM CST
Where
Boone County, 3.16 mi NNE of Logansport
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.120, -93.900

Thunderstorm Wind, Union

When
July 14, 2:15 PM CST
Where
Union County, 0.52 mi E of Creston Arpt
Measured
60 kt (69 mph) measured gust
Property damage
$2,000
Crop damage
$5,000
Reported by
AWOS
Coordinates
41.020, -94.360

Hail, Boone

When
July 14, 2:50 PM CST
Where
Boone County, 0.51 mi W of Boone Muni Arpt
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
42.050, -93.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382804, 382931, 382818, 382820, 382873.